Oct 18th 2023
Antipsychotic medications are widely used to manage symptoms of various mental health disorders, such as schizophrenia, bipolar disorder, and severe depression.
While these medications can be effective in alleviating symptoms related to psychotic disorders, they can cause unwanted side effects, such as weight gain. This article will explore the relationship between antipsychotic use and weight gain in patients.
Yes, antipsychotics are associated with weight gain in patients. Weight gain is a relatively common side effect of antipsychotic use and can be problematic for patients. Weight gain and obesity lead to cardiovascular dysfunction, cerebrovascular morbidity, premature mortality, and an overall reduced quality of life. 
People can experience weight gain after beginning their course of antipsychotics and continue to gain more and more weight in the long term.  Children are particularly susceptible to antipsychotic-induced weight gain. 
Weight gain is the consequence of taking in more calories from food and drink than are used up by the body. It can be helpful to structure calorie intake and expenditure in a per diem format. Any extra calories consumed on top of the amount used per day are stored as body fat. 
Appetite is regulated by a portion of the brain called the hypothalamus. The hypothalamus integrates information it receives from other parts of the brain and gut-related hormones, such as leptin and ghrelin.  Antipsychotics appear to block neurotransmitter receptors in the brain, which is thought to play a part in stimulating appetite and subsequent weight gain. 
It's important to note that not everyone who takes antipsychotic medications will experience significant weight gain. Some individuals may experience minimal changes in weight, while others may experience more substantial weight gain. The risk of weight gain varies from one medication to another.
If weight gain is a concern for you, it's crucial to discuss it with your healthcare provider before starting or adjusting any medication.
Second-generation antipsychotics, also known as atypical antipsychotics, are primarily associated with weight gain – although, other antipsychotics can also cause weight gain. 
Examples of second-generation antipsychotics associated with weight gain include:
Managing antipsychotic-induced weight gain involves a combination of strategies, including lifestyle changes, medication adjustments (if appropriate), and ongoing monitoring from your healthcare provider.
Remember that managing side effects related to antipsychotics, including weight gain, can feel much easier if you have a dedicated support system in place. Therapy, social support, and an open communication channel with your healthcare provider can help you manage any side effects brought on by your course of antipsychotics.
Do not cut back on any prescribed medications without speaking with your doctor first. Doing so can lead to relapse or initiate the onset of withdrawal symptoms, setting you back in terms of your treatment and reducing your overall quality of life.
Our Medical Affairs Team is a dedicated group of medical professionals with diverse and extensive clinical experience who actively contribute to the development of our content, products, and services. They meticulously evaluate and review all medical content before publication to ensure it is medically accurate and aligned with current discussions and research developments in mental health. For more information, visit our Editorial Policy.
MentalHealth.com is a patient-first health technology company driven by its mission to make optimal mental health attainable for everyone. With a focus on expanding care access, empowering patient choice, and enhancing care quality, the company delivers innovative solutions that support individuals throughout their mental health journey.